Virginia, 2006

Flash Flooding and Hail in Virginia, June 23, 2006

June 23, 2006 · NWS AKQ · 9 events in 8 counties and zones

6 thunderstorm wind, 2 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 22, 9:13 PM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 22, 9:13 PM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1013 PM EDT THU JUN 22 2006

.SHORT TERM /REST OF TONIGHT/...
WAL AND LWX SOUNDINGS SUGGEST AMS STILL POTENTIALLY UNSTABLE...BUT
LIKELY BECOMING CAPPED. CAP A LITTLE WEAKER N AND W...AS EVIDENT
BY CELL NOW NEAR CULPEPER AND MANASSAS...WHICH HAS ACTUALLY BEEN
INCREASING IN INTENSITY OVER PAST 15 MINUTES. FOR THIS
REASON...WILL KEEP MENTION OF ISOLD SHOWERS AND TSTRMS FOR N AND
W...BUT WILL EXPAND THE PRECIP FREE AREA OVER THE SE. HAVE ALSO
CUT BACK ON SKY COVER...ESP SE...BASED ON SATELLITE TRENDS.

&&

.MARINE...
FEW CHANGES TO UPDATE.

&&

.FIRE WEATHER...
REISSUED AFTERNOON FIRE WX FORECAST...BASED ON LATER MODEL
DATA...WITH SOME MODIFICATION OF TRANSPORT WIND DIRECTION WHICH
WERE INADVERTENTLY GENERATED INCORRECTLY WITH EARLIER ISSUANCE.

&&

.PREV DISCUSSION...
 (ISSUED 330 PM EDT THU JUN 22 2006)

SHORT TERM /TONIGHT THROUGH SATURDAY/...
NO CONVECTIVE ACTIVITY ACROSS FA ATTM (AIRMASS JUST TO WRM ALOFT).
SHORT TERM FCST GOVERNED BY WHAT HAPPENS TO TSTRM COMPLEXES NOW
DVLPNG TO THE W. MODELS NOT HANDLING THESE SYSTMS VRY WELL. XPCT
BEST CHANCES FOR POPS WILL BE ACROSS N AND WRN CNTYS. WILL KEEP
ISLTD POPS IN THRU MOST OF THE NITE...GIVEN THE CHC ANY OF THESE
COMPLEXES HOLDS TOGETHER AFTR MIDNITE. RIDGE KEEPS SERN CSTL AREAS
DRY. CONT RTHR HUMID WITH LOWS ONLY ARND 70.

FRNTL BNDRY APPRCHS FROM THE NW BY FRI AFTRN THEN BEGINS TO STALL.
LIKE THE PAST FEW DAYS...THESE COMPLEXES TEND TO RPDLY DSPT DRNG
ERLY AM HRS B4 FIRING UP IN THE AFTRN. THUS...WILL KEEP FRI AM DRY
BUT INCRS POPS IN THE AFTRN AS MORE COMPLEXES DVLP ALONG BNDRY.
HIGHEST POPS N & W. TMPS UP TO NR 90 ONCE AGAIN B4 CLDS ARRIVE.
HIGH CHC POPS CONT FRI NITE AND SAT. GREATEST QPF XPCTD FROM A
SBY-RIC-FVX LINE ON N & W. CUD SEE BTWN 1-3 INCHES THESE AREAS
BY LATE SAT AFTRN.

LONG TERM /SUNDAY THROUGH THURSDAY/...
THIS PRD TO BE GOVERNED BY WHAT THE TRPLCL MSTR OFF THE SE COAST
DOES. MODELS TAKE TRPLCL MSTR TOWARDS THE SERN US COAST THIS
WKEND THEN TRACK IT NW INTO STALLED FRNTL BNDRY. HOWEVER...TDYS
SAT LOOP SHOWS THIS MSTR NRLY STNRY RTHR THAN MOVG W. SO WITH THE
UNCERTAINITY OF ITS MOVEMENT...WILL KEEP THE XTNDD FCST AS MSTLY
CLDY WITH CHC POPS FOR NOW UNTIL A BETTER PICT OF WHERE THE TRPCPL
MSTR GOES. OTW...SERIES OF S/WS RIDING ALONG THE BNDRY KEEPS AXIS
OF HVYST QPF N & W OF FA.

AVIATION...
VFR WITH CHC OF ISOLATED TSTMS FOR THE LATE AFTN/EVENING. HZY
CONDITIONS AT SBY BRINGING TWR VSBY TO 3-4 MILES, BUT 6+ AT THE SFC.
FOG/HAZE WITH MVFR VSBY PSBL FOR EARLY AM FRI. PREFRONTAL TROF AHEAD
OF APPRCHNG COLD FRONT ON FRI MRNG MAY BRING A FEW SCATTERED
SHOWERS.  XPCT INCREASING CHC OF TSTMS FOR FRI AFTN/EVENING AS FRONT
NEARS REGION.

MARINE...
WL MONITOR POTENTIAL FOR MARGINAL SCA FOR WINDS...WAVES AND SEAS
OVER THE BAY AND COASTAL WATERS LATE FRIDAY INTO SATURDAY WITH THE
APPROACHING SLOW MOVING WEAK COLD FRONT. NOT CONFIDENT ENOUGH TO
RAISE FLAGS AT THIS TIME.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT TERM...REILLY
MARINE...CURRY
FIRE WEATHER...REILLY/LYNCH
Hazardous weather outlook, Jun 22, 4:40 AM EST, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 AM EDT THU JUN 22 2006

ANZ630>633-650-652-654-656-658-670-230945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-
540 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...CURRITUCK SOUND AND THE MID ATLANTIC OFFSHORE
WATERS.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS MAY PRODUCE LOCALLY HIGHER WINDS AND WAVES
OVER THE WATERS THIS AFTERNOON AND EVENING. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST ON FRIDAY. HEAVY
RAIN MAY ACCOMPANY THUNDERSTORMS DURING THIS UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AFTERNOON.

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-230945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
540 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
HEAT INDICES MAY REACH NEAR 100 DEGREES DURING THE AFTERNOON HOURS
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST ON FRIDAY. HEAVY
RAIN MAY ACCOMPANY THUNDERSTORMS DURING THIS UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AFTERNOON.

CULLEN

In the hours before

Special weather statement, Jun 23, 12:47 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
147 AM EDT FRI JUN 23 2006

VAZ060-061-230615-
CUMBERLAND VA-PRINCE EDWARD VA-
147 AM EDT FRI JUN 23 2006

...STRONG THUNDERSTORM MOVING INTO PRINCE EDWARD COUNTY...

AT 146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF HAMPDEN SYDNEY...OR ABOUT 10
MILES NORTHEAST OF RED HOUSE...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR TUGGLE...AND...KINGSVILLE AT 200 AM EDT...
REEDS...AND...FARMVILLE AT 210 AM EDT.

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. HEAVY RAINFALL
WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

CULLEN
Special weather statement, Jun 23, 1:14 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
214 AM EDT FRI JUN 23 2006

MDZ021-230700-
DORCHESTER MD-
214 AM EDT FRI JUN 23 2006

...STRONG THUNDERSTORM MOVING INTO DORCHESTER COUNTY...

AT 213 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 8 MILES SOUTHWEST OF EASTON TO COVE
POINT...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR
CAMBRIDGE AROUND 245 AM EDT...

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

CULLEN
Special weather statement, Jun 23, 1:21 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
221 AM EDT FRI JUN 23 2006

VAZ048-049-062>064-230715-
CAROLINE VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-
221 AM EDT FRI JUN 23 2006

...STRONG THUNDERSTORMS MOVING INTO FLUVANNA AND LOUISA COUNTIES...

AT 221 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 6 MILES NORTHWEST OF LOUISA...MOVING EAST AT 25
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WARES CROSSROADS AT 235 AM
EDT.

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.

33

The radar

The Norfolk radar (KAKQ), 146 km away, was scanning. The volume nearest the first event began at 06:22 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Prince Edward

When
June 23, 1:25 AM EST
Where
Prince Edward County, Elam
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
37.283, -78.617

Trees down. Small hail reported.

Thunderstorm Wind, Prince George

When
June 23, 2:00 PM EST
Where
Prince George County, 1 mi SE of Prince George
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -77.267

Several trees down near 801 Walther Street.

Thunderstorm Wind, Portsmouth (C)

When
June 23, 3:50 PM EST
Where
Portsmouth (C) County, Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -76.333

Trees down at Palmer and Effingham.

Thunderstorm Wind, Hampton (C)

When
June 23, 3:50 PM EST
Where
Hampton (C) County, Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.017, -76.350

Trees down.

Thunderstorm Wind, Norfolk (C)

When
June 23, 3:56 PM EST
Where
Norfolk (C) County, Norfolk
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.867, -76.267

Measured at Norfolk International Airport.

Thunderstorm Wind, Chesapeake (C)

When
June 23, 4:10 PM EST
Where
Chesapeake (C) County, 3 mi N of Great Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.767, -76.233

Trees down on car at Crosswinds Drive.

Hail, Chesterfield

When
June 23, 4:17 PM EST
Where
Chesterfield County, Bellwood
Measured
1 in hail
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
37.417, -77.433

Numerous trees down along Jeff Davis Highway near Defense Supply Center.

Flash Flood, Chesterfield

When
June 23, 10:00 PM EST to 11:00 PM EST
Where
Chesterfield County, 2 mi W of Bellwood
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.379, -77.587 (the zone’s center; the record gives no point)

Flash flooding caused the closure of Hopkins Road in the Beulah District.

Flash Flood, Powhatan

When
June 23, 11:00 PM EST to 11:15 PM EST
Where
Powhatan County, 1 mi S of Subletts
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Flash flooding caused high water on Route 711 and Manakin Ferry Road and at Judes Ferry Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516969, 5516970, 5516971, 5516972, 5516973, 5516974, 5516975, 5517051, 5517052.